What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 6:55 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 2, 6:55 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
755 AM EDT Thu Aug 2 2018
.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
through at least Friday as a deep southerly flow of air persists
ahead of a slow moving front. This will result in periods of
showers and storms with heavy rains and potential flash
flooding.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 745 AM EDT Thursday...
Minor update to account for latest radar and isolated thunder
across southside and precip beginning to become lighter more
scattered across the west for now. Also removed patchy fog as it
appears to be confined to ridge tops where clouds are obscuring
ridges and not in any valleys, even behind the rain. Some of the
heavier showers are likely resulting in minor flooding but will
watch the north central NC and Southside area for training and
possible need for flash flood warnings given how saturated it is
there.
As of 430 AM EDT Thursday...
Deep moist southerly flow continues to pump tropical moisture
northward with a fairly significant upper wave moving through
the wester part of RNK CWA early this morning with some moderate
to heavy rainfall. This should move north of the area around or
shortly after daybreak but light to moderate showers may
persist mainly across the far western part of the area through
much of the morning. Low clouds and light showers or drizzle may
also persist close to the Blue Ridge as well. Difficult to know
how the afternoon will evolve with much depending on any
heating to the east if we can get breaks in the clouds like
yesterday but right now most guidance suggest not so much. Hard
to find many models with more than 1500 J/kg of SBCAPE. Variety
of convective-allowing models all have different solutions with
several showing some scattered convection developing again by
afternoon in the east, but also far west where better
convergence remains, although lack of heating there will result
in minimal instability. More or less went with a persistence
forecast of showers primarily in the west continuing and precip
chances expanding toward the east with scattered thunder by
afternoon. Any flash flood threat may be limited or very
isolated until late afternoon, and really having a hard time
seeing much of a severe threat today unless we do get good
heating east of the Blue Ridge. Agree with SPC assessment of
keeping marginal risk to the north.
Tonight most models agree another wave moves up from the south
by evening, which appears to now be near the Gulf Coast. Fairly
good agreement this will enhance convection and higher rainfall
rates in some of the same areas that are already saturated,
especially the foothills of the Blue Ridge in NW NC and into
parts of SW VA. This is the location for at least the first half
of the overnight that stands the greatest risk for flash
flooding, but really cannot rule out any location depending on
where convection may form late in the afternoon, including
Piedmont which receive a lot of rain late yesterday through
midnight. Thus see no reason to get cute with any adjustments
to the Flash Flood Watch which remains in effect for the entire
CWA through tonight. Did bump up precip forecast values a bit
largely weighted toward new WPC numbers, and the totals through
Friday indicate as much as another 2.5 inches for the mountains
of NC to about an inch far eastern part of CWA, although most of
this should fall through tonight.
Forecast confidence through tonight is high regarding the
persistent pattern but low to moderate regarding how widespread
the flash flood threat will be as well as any severe weather
potential.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 440 AM EDT Thursday...
By Friday, the squeeze play between the trough to the west and
high pressure over wrn Atlantic begins to shift north and relax
over our area as trough begins to weaken and lift north.
Abundant moisture will still be in the area but the forcing and
low level southerly flow will weaken, and that suggests we
should return to more of a typical diurnal pattern of scattered
convection. So for now it is looking like the flash flood watch
may not need to be extended but much will depend on how
widespread additional rainfall is through tonight and if later
model runs suggest any better organization to convection on
Friday.
This overall pattern shift to much weaker flow and less of a
direct tropical moisture tap will not be complete until
Saturday night into Sunday, so Saturday still has the potential
for some more organized showers and storms, but not as much so
as in recent days.
Temperatures during this part of the forecast will trend warmer with
readings around normal for this time of year by Saturday.
Forecast confidence during this segment of the forecast is moderate
to high.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1215 PM EDT Wednesday...
Saturday night through at least Monday night the area will be on the
north side of a west-east oriented upper level ridge. This feature
will keep our region out of the main steering flow aloft. All the
best jet dynamics will be well north of our region near the
U.S./Canadian border and also to our west over the Plains States.
Low level flow will be weak with no direct avenue of moisture either
from the Gulf of Mexico or the western Atlantic.
Even though there will not be a strong stream of moisture into the
area, plenty will simply be in place across the area given our
current moist environment. Also, surface heating of saturated ground
will help evaporate some of that moisture into the boundary layer.
Diurnal showers and storms are forecast with the best coverage
across the mountains. This region is most preferred as it will be
farther away from the influence of the upper ridge's capping
inversion, and weak low level orographical convergence during the
peak heating of the day will be the mechanism for convective
initiation.
The forecast becomes a bit more questionable Tuesday into Wednesday.
Guidance has been flip-flopping in regards to a possible shortwave
trough and associate cold front that may be entering and crossing
our region during this time period. This feature would allow for
more than simply diurnal activity, but a broader region of
convection coincident to its crossing.
Temperatures during this portion of the forecast will trend milder
through at least Monday with temperatures averaging five degrees
above normal by then. Depending upon the trend of the potential
trough/front, temperatures will either continue to be around five
degrees above normal on Tuesday, and potentially Wednesday as well,
or drop to readings closer to normal for Tuesday and Wednesday.
Forecast confidence through Monday/Monday night is moderate, but
drops to low confidence Tuesday through Wednesday.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 755 AM EDT Thursday...
MVFR to IFR ceilings along with widespread showers will be
likely through this morning at most TAF sites although
conditions will fluctuate significantly. Trends will gradually
trend up during the late morning and afternoon, except when in
showers or storms, especially possible by mid ot late afternoon.
Heavy rain and possibly thunder may impact DAN TAF site from
12-14Z this morning and may lower visibilities and cause winds
to gust from the west briefly.
Showers and storms will become even more widespread again
by late Thursday into Thursday night abut am not confident in
trying to time them in and out so kept mention of SHRA at all
TAF sites all all day with thunder possible, VCTS, by mid
afternoon. Ceilings will lift slowly but may remain MVFR even in
afternoon, but generally should be VFR most of time during the
afternoon. Some indications best chances could be mainly at LYH
and DAN, but other indications western most TAFs could get
storms again late in the day. Will do fine tuning late Thursday
morning in that regard.
By late evening there could still be some lingering thunder in
east but left it out of TAFs for now and generally have lowering
ceilings again and continued showers as we remain in very moist
southerly flow.
Confidence high in terms of generally light winds, although at
times they will gust over 10 kts, but is moderate on flight
categories due mainly to ceilings. Confidence is low on timing
of thunder and this will likely need to be changed as we get
into the day Thursday.
Extended...
Moist airmass will remain over the forecast area through Friday
and will start to see more of a summer pattern later in the
weekend as upper ridge builds in from the Atlantic limiting
storms to mainly afternoon/evening and scattered. Until then
should expect periods of sub-VFR conditions in storms as well as
at night/early morning at most sites.
Confidence is moderate to high, both temporally and spatially
throughout the extended period.
&&
.HYDROLOGY...
As of 445 AM EDT Thursday...
The Flash Flood Watch remains in effect for the entire
Blacksburg forecast area until Friday morning.
1.5 to 3 inches of rain likely in an area from the foothills of
VA/NC to the Central/Southern Appalachians. Rainfall past 2
days has averaged about one half to 2 inches along/west of the
Blue Ridge, though some areas saw upwards of 5 inches or more,
while some locations saw few. The heavier rains have fallen
across the NC foothills, into southside VA and just east of
Lynchburg from rain last evening, with another stripe across
portions of Southeast WV into Wythe County. So for some of these
areas that are completely saturated, it will not take more than
an inch or so of additional rainfall in an hour or two to cause
additional flooding. Thus, flash flooding could occur almost
anywhere again today and tonight,but the foothills/mountains
have the best chances.
In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the New
and Greenbrier Rivers, and possibly the Yadkin and Dan. Those
along the Greenbrier, Yadkin, and Dan, as well as upper New
River should pay attention to the forecast and river levels
through Saturday and even Sunday. Some of the ensemble rainfall
and runoff guidance suggest the possibility of at least minor
flooding along portions of the Dan, Greenbrier, and headwaters
of the New River above the dams. South Boston on the Dan is now
at action stage although this is largely due to local runoff and
may temporarily fall before rising again after additional
rainfall later today.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday morning for NCZ001>006-
018>020.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...SK
NEAR TERM...AL/SK
SHORT TERM...DS/SK
LONG TERM...DS
AVIATION...AL/SK
HYDROLOGY...WPHazardous weather outlook, Aug 2, 4:07 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Thu Aug 2 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
507 AM EDT Thu Aug 2 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The Flash Flood Watch is in effect for the entire forecast area as
scattered storms with heavy rain could develop just about anywhere
especially this afternoon and evening. A somewhat elevated risk
however is in the mountains and foothills of northwest North Carolina
as well as far southern Virginia late today and overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Flash Flood Watch at this point only goes through early Friday
morning, but could be extended in time. Otherwise, the probability of
any severe weather or other hazards is low through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 3:23 AM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 AM EDT THU AUG 2 2018
VAZ023-033-034-020930-
Botetourt-Franklin-Bedford-
423 AM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BEDFORD...SOUTHEASTERN
BOTETOURT AND NORTHEASTERN FRANKLIN COUNTIES...
Until 530 AM EDT.
At 422 AM EDT, a strong thunderstorm was located near Burnt Chimney,
moving north at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bedford...
Rocky Mount...
Buchanan...
Stewartsville...
and Montvale.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3758 7980 3745 7941 3696 7972 3703 7992
3721 7988 3722 7985 3723 7984 3727 7986
3730 7984 3732 7986
TIME...MOT...LOC 0822Z 201DEG 22KT 3707 7979
KKSpecial weather statement, Aug 2, 4:03 AM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 AM EDT THU AUG 2 2018
VAZ010>014-WVZ044-021000-
Giles-Pulaski-Bland-Montgomery-Wythe-Monroe-
503 AM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...GILES...EASTERN BLAND...NORTHEASTERN WYTHE...NORTHWESTERN
MONTGOMERY AND SOUTHWESTERN MONROE COUNTIES AND THE CITY OF
RADFORD...
Until 600 AM EDT.
At 502 AM EDT, a strong thunderstorm was located near Max Meadows,
moving northeast at 30 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
and Pearisburg.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3730 8093 3735 8085 3738 8088 3754 8077
3723 8035 3689 8095 3701 8113
TIME...MOT...LOC 0902Z 218DEG 25KT 3700 8100
KKSpecial weather statement, Aug 2, 5:35 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT THU AUG 2 2018
VAZ018>020-021130-
Bath-Craig-Alleghany-
635 AM EDT THU AUG 2 2018
...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND
SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
Until 730 AM EDT.
At 631 AM EDT, a cluster of showers with very heavy rainfall was
located near Craig Springs, moving northeast at 40 mph.
Locations impacted include...
Covington...
Clifton Forge...
New Castle...
Paint Bank...
and Sinking Creek.
Torrential rainfall is occurring with these showers, and may cause
localized flooding as well as ponding of water on roadways. Do not
drive your vehicle through flooded roadways and be prepared to slow
down due to reduced visibilities and the potential for hydroplaning.
LAT...LON 3794 7960 3779 7976 3780 7982 3770 7992
3764 8003 3755 7997 3742 8008 3734 8026
3737 8033 3732 8043 3742 8048 3752 8029
3753 8028 3753 8032 3756 8033 3762 8022
3768 8029 3794 8007 3800 8000 3814 7991
TIME...MOT...LOC 1031Z 221DEG 39KT 3749 8035
SKSpecial weather statement, Aug 2, 5:49 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
649 AM EDT THU AUG 2 2018
NCZ004>006-VAZ043-044-021145-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-
649 AM EDT THU AUG 2 2018
...A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT SOUTHEASTERN STOKES...ROCKINGHAM...NORTHWESTERN
CASWELL...SOUTHERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND
THE CITY OF DANVILLE...
Until 745 AM EDT.
At 645 AM EDT, a cluster of showers and thunderstorms was located
over Bethany, moving northeast at 40 mph.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Mayodan.
This includes The following Location Danville Airport.
Torrential rainfall is occurring with these storma, and may cause
localized flooding as well as reduced visibilities and ponding of
water on roadways. Do not drive your vehicle through flooded
roadways.
LAT...LON 3627 8025 3686 7957 3675 7917 3656 7922
3625 7954
TIME...MOT...LOC 1045Z 214DEG 33KT 3630 7990
SKSpecial weather statement, Aug 2, 6:35 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 AM EDT THU AUG 2 2018
VAZ019-020-021230-
Bath-Alleghany-
735 AM EDT THU AUG 2 2018
...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY AND BATH
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...
Until 830 AM EDT.
At 734 AM EDT, a shower was located over Low Moor, moving northeast
at 40 mph.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Jordan Mines...
and Hot Springs.
Torrential rainfall is occurring with these showers, and may cause
localized flooding, rediced visibilities, and ponding of water on
roadways. Do not drive your vehicle through flooded roadways, and be
prepared to slow down if encountering heavy rain.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3817 7944 3809 7949 3766 8000
3765 8002 3766 8003 3764 8007 3774 8023
3793 8009 3800 8000 3810 7993 3813 7994
3821 7988 3826 7981 3827 7980
TIME...MOT...LOC 1134Z 220DEG 36KT 3783 7989
SKLocal storm report, Aug 2, 7:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 5 N DANBURY 36.48N 80.21W
08/01/2018 STOKES NC 911 CALL CENTER
TREES BLOWN DOWN ON SNOW HILL CHURCH ROAD
&&
PWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778376, 778384, 778385, 780461, 767886, 778387, 778375, 767888, 767889, 782023, 782046, 767890.